Alert archive / Arizona / Flash Flood Warnings in 2007

Flash Flood Warning 24, NWS Tucson, AZ

July 28, 2007Pima County, Pinal County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 28, 2007, 5:39 PM MST for Pima County, Pinal County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2007, 5:39 PM MST (00:39 UTC)
Expired
Jul 28, 2007, 7:45 PM MST
In force
2 hr
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text
Flood severity
None

Counties Pima County, AZ, Pinal County, AZ

The radar

The Tucson radar (KEMX), 49 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 0.7 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2007-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 185 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2007-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
185 J/kg
Mixed-layer CIN
-152 J/kg
Mixed-layer LCL
959 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 290057
FFWTWC
AZC019-021-290245-
/X.NEW.KTWC.FF.W.0024.070729T0039Z-070729T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
539 PM MST SAT JUL 28 2007

THE NATIONAL WEATHER SERVICE IN TUCSON HAS REISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA...
   THIS INCLUDES THE CITIES OF...TUCSON...ORO VALLEY...MARANA...GREEN
  VALLEY...
  SOUTHEASTERN PINAL COUNTY IN SOUTH CENTRAL ARIZONA...

* UNTIL 745 PM MST

* AT 539 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  THAT THE STORMS THAT PRODUCED VERY HEAVY RAIN THIS AFTERNOON HAVE  
  GRADUALLY DISSIPATED. SOME LINGERING PATCHES OF LIGHT TO MODERATE  
  RAIN CONTINUES...BUT MOST OF THE RAIN HAS ENDED. HOWEVER...        
  ADDITIONAL STORMS ARE DROPPING SOUTH FROM SOUTHEAST PORTIONS OF    
  MARICOPA COUNTY AND INTO SOUTHEAST PINAL AND EVENTUALLY CENTRAL    
  PIMA COUNTY...INCLUDING THE TOHONO OODHAM NATION. 

  RAINFALL AMOUNTS FROM AROUND THE REGION DURING THE PAST 6 HOURS    
  INDICATE TOTALS THAT ARE GENERALLY BETWEEN 0.50 TO 1.5 INCHES FOR  
  THE TUCSON METRO AREA...AND 1.5 TO 3.5 INCHES FOR THE CATALINA     
  FOOTHILLS. SOME SPECIFIC 6 HOUR TOTALS INCLUDE 2.48 INCHES AT      
  VENTANA CANYON WASH AT SUNRISE ROAD...2.72 INCHES AT SWAN ROAD AND 
  CALLE DEL PANTERA...AND 3.03 INCHES AT SABINO CANYON ROAD AT       
  TANQUE VERDE WASH.    

THE GAUGE AT SABINO CANYON DAM IS REPORTING A LEVEL OF NEAR 4 FEET 
WHICH IS ABOUT 1 FOOT ABOVE FLOOD STAGE. EARLIER THIS AFTERNOON THE 
GAUGE AT SABINO CANYON WAS REPORTING 7 FEET WHICH WAS 4 FEET ABOVE 
FLOOD STAGE. THE LEVELS SHOULD CONTINUE TO FALL DURING THE EVENING 
SINCE THE RAIN HAS ENDED. HOWEVER...RAPID FLOW WILL LIKELY CONTINUE 
FOR ANOTHER COUPLE OF HOURS. PERSONS NEAR SABINO CANYON SHOULD 
EXPECT HIGH RAPIDLY FLOWING WATER FOR A COUPLE OF HOURS.  

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3174 11145 3175 11047 3280 11047 3248 11161

$$

WEATHER.GOV/TUCSON
MOLLERE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 2:08 PM MST, 3 hours 31 minutes earlier.

Area forecast discussion, Jul 28, 2:08 PM MST, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
208 PM MST SAT JUL 28 2007

.SYNOPSIS... AN UPPER LEVEL LOW OVER TEXAS WILL GRADUALLY DRIFT WEST
OVER THE NEXT SEVERAL DAYS...KEEPING THE REGION IN AN ACTIVE MONSOON
PATTERN THROUGH AT LEAST TUESDAY. AS THIS LOW WEAKENS AND
EVENTUALLY MOVES WEST OFF THE WEST COAST...A SLIGHT DECREASE IN
THUNDERSTORM ACTIVITY CAN BE EXPECTED FOR THE SECOND HALF OF THE
UPCOMING WEEK.

&&

.DISCUSSION...TRAINING TSTMS HAVE CLUSTERED INTO A COOLING -70C MCS
OVER THE HEART OF THE CWA EARLY THIS AFTERNOON. THIS IS FORMING A
PRETTY SIZABLE COLD POOL WHICH IN THIS WEAK SHEAR ENVIRONMENT WILL
RADIATE OUTWARD TO THE E AND W FOR THE REST OF THE AFTERNOON AND
FIRE NEW TSTMS IN AREAS OF THE FLASH FLOOD WATCH THAT HAVE BEEN
QUIET SO FAR. SEE NESDIS SPENES FOR DETAILS. IT IS IMPORTANT TO NOTE
THAT GIVEN OUR SATURATED CONDITIONS AND THE HEAVY RAIN BEING MORE
WIDESPREAD TODAY...IT MAY TAKE SEVERAL HOURS FOR WASH PROBLEMS TO
SUBSIDE...EVEN AFTER THE RAIN ENDS. SO WILL MOST LIKELY LET WATCH
RIDE TILL EXPIRATION AS RUNOFF CONTINUES.

AS UPPER LOW EVER SO SLOWLY MOVES W...IT IS ELONGATING AND BREAKING
INTO SEVERAL SMALLER PIECES. WITH ONGOING CONVECTION WORKING US
OVER...SUNDAY IS A DIFFICULT CALL. HOWEVER MODELS SHOW THE FLOW
BECOMING MORE NE AS THE UPPER HIGH REMAINS OVER S NV AND FORCES
PIECES OF ENERGY TO TRAVEL FROM NM INTO EXTREME SE AZ OR NE SONORA.
WITH PRECIP WATERS UP NEAR 2 INCHES AND MID LEVEL TEMPS FORECAST TO
COOL 1-2C...WE MAY RELOAD VERY QUICKLY ON SUNDAY WITH THE RIM COMING
INTO PLAY EVEN MORE SO THAN TODAY. HAVE RAISED OUR ALREADY HIGH POPS
A BIT MORE...BUT IF WE HAVE SIGNIFICANT SUNSHINE SUN MORNING...MY
POPS MAY YET BE TOO LOW AND WE MAY END UP WITH NOT ONLY A FLASH
FLOOD PROBLEM...BUT ALSO A SOMEWHAT MORE ORGANIZED SEVERE TSTM
THREAT PER SPC DAY 2 DISCUSSION. HAVE GONE AHEAD AND ADDED HEAVY
RAIN WORDING TO THE SUN-SUN NIGHT PERIOD AS AN INTERIM STEP...AND
WILL UPDATE THE HWO TO MENTION THESE CONCERNS. FOR MON AND TUE...GFS
AND NAM BOTH SHOW PIECES OF ENERGY SHEARING OFF AND PASSING ACROSS N
SONORA OR SE AZ. TIMING THESE PIECES AND ANY LIKELY MCV/S IS VERY
DIFFICULT THIS FAR OUT. BUT WITH SUCH HIGH PRECIP WATERS REMAINING
IN PLACE...A CONTINUED HIGH GRADE PATTERN IS IN THE CARDS...ALONG
WITH A THREAT OF NOCTURNAL/EARLY MORNING REDEVELOPMENT.

NOW THAT WE ARE IN THE ANTICIPATED ACTIVE PATTERN...NOW THE QUESTION
BECOMES WHEN THIS WILL SHIFT TO A MORE TYPICAL ONE. FOR THE 2ND DAY
IN A ROW THE MEDIUM RANGE MODELS SHOW THE HIGH EXPANDING AND
MEANDERING FROM NV INTO EAST CENTRAL AZ BY DAY 5. WITH SO MUCH
MOISTURE TO RECYCLE...THIS LESS FAVORABLE HIGH PLACEMENT WILL STILL
BE ENOUGH FOR AT LEAST CLIMO POPS IN THE DAY 4-7 PERIOD. CLIMO POPS
ARE AT THEIR HIGHEST RIGHT AROUND THIS WEEK OF THE YEAR...SO WE ARE
STILL TAKING ABOUT 30S DESERTS/VALLEYS AND AROUND 50 PCT MOUNTAINS.
TEMPS WILL REMAIN SEVERAL DEGREES BELOW NORMAL WITH THESE DAILY
BOUTS OF TSTMS.

&&

.AVIATION...+TSRA CLUSTERS NEAR KTUS/KOLS WILL GRADUALLY EVOLVE INTO
STRATIFORM RAIN BEFORE 00Z...WITH THE THREAT OF STRONG TSTMS
SHIFTING TOWARD KDUG BEFORE 23Z. LIKE WE HAVE SEEN ALL WEEK...THE
VERY MOIST ATMOSPHERE WILL SUPPORT BRIEF IFR VISIBILITIES AND WIND
GUSTS 40KTS NEAR THE STRONGEST STORMS. EXPECT 7-12KFT DEBRIS CLOUDS
AFTER 04Z...BUT THERE IS A RISK OF ISOLATED TSRA REDEVELOPING
OVERNIGHT. AVIATION DISCUSSION NOT UPDATED FOR TAF AND TWEB
AMENDMENTS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH UNTIL 9 PM MST
ZONES 19/29/30/32/33/34/35.

&&

PYTLAK

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 28, 2:22 PM MST, 3 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
222 PM MST SAT JUL 28 2007

AZZ019-029-030-032>035-290400-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
222 PM MST SAT JUL 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FLASH FLOOD WATCH REMAIN IN EFFECT UNTIL 9 PM MST. NUMEROUS
THUNDERSTORMS WITH HEAVY RAIN WILL CONTINUE TO AFFECT THE WATCH
AREA THIS EVENING. SEVERAL REPORTS OF FLASH FLOODING HAVE ALREADY
BEEN RECEIVED. IN ADDITION TO RAINFALL AMOUNTS OF 1 TO 3
INCHES...THESE THUNDERSTORMS THIS EVENING WILL ALSO BE CAPABLE OF
PRODUCING WIND GUSTS TO 50 MPH. SEE FFATWC /WGUS65 KTWC/ FOR MORE
INFORMATION ON THE FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A PARTICULARLY ACTIVE MONSOON FLOW PATTERN WILL CONTINUE THROUGH
TUESDAY AS A SERIES OF UPPER LEVELS DISTURBANCES MOVE WEST ACROSS
THE REGION. DEPENDING ON HOW MUCH SUN THERE IS SUNDAY MORNING...
THERE WILL BE A RISK OF HEAVY RAINS AND FLASH FLOODING...BUT ALSO
A SLIGHTLY BETTER CHANCE OF STRONG WINDS AND HAIL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ031-290400-
WESTERN PIMA COUNTY-
222 PM MST SAT JUL 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A THUNDERSTORM COMPLEX HAS DEVELOPED OVER EASTERN PIMA COUNTY WILL
SEND AN OUTFLOW WESTWARD...WHICH MAY GENERATE NEW THUNDERSTORMS
LATER THIS EVENING OVER WESTERN PIMA COUNTY. ANY THUNDERSTORMS
THIS EVENING WILL BE CAPABLE OF PRODUCING 1 TO 2 INCHES OF RAIN IN
A SHORT PERIOD OF TIME. IF ORGANIZED THUNDERSTORMS SPREAD TOWARD
THE AREA THIS EVENING...FLASH FLOOD WATCHES MAY NEED TO BE ISSUED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A PARTICULARLY ACTIVE MONSOON FLOW PATTERN WILL CONTINUE THROUGH
TUESDAY AS A SERIES OF UPPER LEVELS DISTURBANCES MOVE WEST ACROSS
THE REGION. DEPENDING ON HOW MUCH SUN THERE IS SUNDAY MORNING...
THERE WILL BE A RISK OF HEAVY RAINS AND FLASH FLOODING...BUT ALSO
A SLIGHTLY BETTER CHANCE OF STRONG WINDS AND HAIL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PYTLAK

In the hours before

Local storm report, Jul 28, 12:06 PM MST, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
1206 PM MST SAT JUL 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 PM     FLASH FLOOD      SIERRA VISTA            31.55N 110.29W
07/28/2007                   COCHISE            AZ   LAW ENFORCEMENT

            SEVERAL STREETS FLOODED ON WEST SIDE OF SIERRA
            VISTA...INCLUDING FRY BLVD. AND 7TH AVE.

&&

PYTLAK
Local storm report, Jul 28, 1:33 PM MST, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
133 PM MST SAT JUL 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0131 PM     FLASH FLOOD      4 NNW SAGUARO NATIONAL  32.23N 110.76W
07/28/2007                   PIMA               AZ   TRAINED SPOTTER

            SOLDIER TRAIL FLOODING AT AGUA CALIENTE WASH

&&

PYTLAK

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 2:37 PM MSTSevere Thunderstorm WarningTWCCochise25 min

Nearby

Flash Flood Warnings in Arizona, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.